Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 9, 2017, 7:36 PM MDT for Pueblo County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 7:36 PM MDT (01:36 UTC)
- Expired
- Aug 9, 2017, 8:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WWUS85 KPUB 100136 SPSPUB Special Weather Statement National Weather Service Pueblo CO 736 PM MDT WED AUG 9 2017 COZ086-100200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 736 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO COUNTY UNTIL 800 PM MDT... At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Fowler, or 28 miles southeast of Pueblo, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Pueblo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3791 10442 3803 10435 3804 10407 3774 10407 TIME...MOT...LOC 0135Z 296DEG 30KT 3794 10429 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:20 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 3:20 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 320 PM MDT Wed Aug 9 2017 ...A Little Less Storm Coverage This Evening... A little less moisture covers the area this evening. Total Precipitable Water values estimated by satellite indicate generally 90-115 percent of average, down from 120-140 percent of average yesterday at this time. So this should decrease the overall storm coverage. However, there is still a shortwave making its way eastward across the Rockies that is triggering storms at this time. This shortwave will still manage to kick off some storms through the evening. High res models have things picking up during the evening, particularly over the Pikes Peak Region and plains, possibly staying active through late evening. And, because there is more heat and better shear today, a few of those cells could be on the strong to possibly severe side during the evening hours. The primary risks with most storms this evening will be locally heavy rain, wind gusts to around 50 mph and lightning. However, a couple of storms across the plains could produce quarters and 60 mph winds. Overnight into early Thursday, areas of low clouds and fog could develop over parts of the area, particularly through the lower Arkansas River Valley. For tomorrow, most of the day will be rather quiet with only isolated storm activity. However, late in the day, a boundary will drop south to near the Palmer Divide. This boundary will be the focus for potential severe weather into Thursday evening. The Storm Prediction Center currently has a large portion of the plains under a slight risk for severe weather Thursday. This makes perfect sense in light of the boundary that is expected to move through. .LONG TERM...(Thursday night through Wednesday) Issued at 320 PM MDT Wed Aug 9 2017 Thursday night-Friday night...Upper high across the Southern Rockies and into the Desert Southwest keeps west to northwest flow aloft across the region. Latest models continue to indicate an embedded shortwave translating across the Northern Rockies and into the Northern High Plains Thursday afternoon, which sends a cold front across the Eastern Plains of Colorado Thursday evening and night. With low level moisture pooling along and behind the front, the boundary will be a focus for convection through the evening. Models are indicating CAPES of 1000-1500 j/kg and shears in excess of 40 kts across the eastern plains, which would support the development of supercell thunderstorms, capable of producing large hail and damaging winds across much of the southeastern plains tomorrow evening. Models indicating storms congealing into an MCS across the far southeast plains late tomorrow night, which then continues into southwestern Kansas through early Friday morning. Will see moist upslope flow across the eastern Colorado through the day Friday, with morning stratus and patchy fog likely keeping the plains too stable through the afternoon. Further west, expecting another round of afternoon and evening storms to fire, with storms moving east southeast across the immediate adjacent plains through the late afternoon and evening, with a few possible showers surviving across the far southeast plains through the late evening. Will again have to watch for the potential for flash flooding on Friday, especially over and near area burn scars, with possible training of storms. Temperatures through this period will remain below seasonal levels. Saturday-Wedensday...Models continue to suggest the cool northwest flow pattern will persist into early next week, with several more embedded waves digging across the area. Pattern will remain favorable for daily convection, though hard to time features will likely play a role in determining where convection and the heaviest precipitation will occur. Temperatures look to slowly warm into early next week, though will generally remain below seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 320 PM MDT Wed Aug 9 2017 Convection will tend to be less widespread this evening than last evening as a little drier airmass covers the region. MVFR to LIFR CIGS and VSBYS will be possible through areas of precip. Primary storm threats will include heavy rain, wind gusts to around 50 mph, pea size hail and lightning. Overnight tonight into early Thursday, some areas of MVFR to LIFR CIGS and VSBYS could develop across the plains, particularly through the lower Arkansas River Valley. The KCOS, KPUB and KALS terminals could see storms at or near the terminals this evening. That threat could linger until around 3 or 4 UTC at KALS and to around 5 or 6 UTC at KCOS and KPUB. Low clouds and ceilings could possibly impact the KCOS and KPUB sites from roughly 9 to 15 UTC, although this is not certain. For tomorrow, storms will be pretty isolated for most of the day. However, late in the day, a boundary will approach the Palmer Divide from the north and then move south through the plains. This will lead to much more widespread storm coverage across the plains into Thursday evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Aug 9, 6:00 PM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 600 PM MDT Wed Aug 9 2017 COZ058>089-093>099-110000- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 600 PM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated to scattered thunderstorms be possible through the evening. The primary risks with most storms today will be heavy rain, wind gusts to around 50 mph and lightning. Some of the stronger storms may also produce hail. Flash flooding will be possible, particularly on burn scars and urban areas. One or two storms over the eastern plains could become severe this evening, producing quarter size hail and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be daily chances of thunderstorms across the area through Tuesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 28/28
In the hours before
Special weather statement, Aug 9, 6:27 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 627 PM MDT WED AUG 9 2017 COZ085-086-100100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 627 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 700 PM MDT... At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Pinon, or 19 miles north of Pueblo, moving southeast at 30 mph. Heavy rain, small hail up to 1/2 inch in diameter and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hanover and open county of southeastern El Paso and north central Pueblo County. LAT...LON 3854 10469 3864 10461 3857 10423 3837 10436 TIME...MOT...LOC 0025Z 300DEG 27KT 3855 10457 mw
Special weather statement, Aug 9, 6:32 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 632 PM MDT WED AUG 9 2017 COZ088-100045- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 632 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 645 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm over Model, or 16 miles northeast of Trinidad, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Model. LAT...LON 3720 10433 3738 10438 3749 10407 3721 10406 TIME...MOT...LOC 0032Z 255DEG 24KT 3731 10427 28
Special weather statement, Aug 9, 6:56 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 656 PM MDT WED AUG 9 2017 COZ088-094-100115- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 656 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 715 PM MDT... At 656 PM MDT, Doppler radar was tracking a strong thunderstorm near Model, or 25 miles northeast of Trinidad, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3724 10415 3741 10422 3755 10389 3729 10378 TIME...MOT...LOC 0056Z 251DEG 23KT 3736 10411 28
Special weather statement, Aug 9, 7:08 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 708 PM MDT WED AUG 9 2017 COZ088-094-100130- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 708 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 730 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Tyrone, or 30 miles northeast of Trinidad, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3727 10407 3744 10415 3758 10383 3733 10371 TIME...MOT...LOC 0108Z 249DEG 21KT 3739 10403 28
Special weather statement, Aug 9, 7:23 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 723 PM MDT WED AUG 9 2017 COZ076-077-081-083-100145- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO-Northwestern Fremont County Above 8500Ft CO- 723 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT COUNTY UNTIL 745 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near Canon City, or 31 miles southwest of Colorado Springs, moving southeast at 30 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Royal Gorge, Canon City and Penrose. LAT...LON 3847 10536 3861 10528 3856 10495 3827 10504 TIME...MOT...LOC 0121Z 299DEG 33KT 3851 10524 mw
Special weather statement, Aug 9, 7:36 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 736 PM MDT WED AUG 9 2017 COZ086-100200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 736 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO COUNTY UNTIL 800 PM MDT... At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Fowler, or 28 miles southeast of Pueblo, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Pueblo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3791 10442 3803 10435 3804 10407 3774 10407 TIME...MOT...LOC 0135Z 296DEG 30KT 3794 10429 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 24 min |
| Aug 9, 6:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 9, 6:27 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 9, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 13 min |
| Aug 9, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 19 min |
| Aug 9, 7:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Aug 9, 7:16 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 9, 7:23 PM MDT | Special Weather Statement | PUB | Fremont | 22 min |
| Aug 9, 7:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Aug 9, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 31 min |
| Aug 9, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 39 min |
| Aug 9, 9:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Aug 9, 9:41 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 9, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 10, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 10, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 10, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 10, 3:28 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 10, 3:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Aug 10, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Aug 10, 4:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 10, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| Aug 10, 4:56 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 31 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 38 min |
| Aug 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 10, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 46 min |
| Aug 10, 5:43 PM MDT | Tornado Warning | PUB | Bent, Kiowa, Prowers | 32 min |
| Aug 10, 5:53 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| Aug 10, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 48 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 46 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 46 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.